Maine, 2025High Wind in Maine, April 20, 2025
April 20, 2025 · NWS CAR · 6 events in 6 counties and zones
Frontal system moved over New England on Sunday, April 20th, before becoming stationary across central Maine. Good pressure gradient developed over Maine as a result of this system strengthening, along with dry air aloft, causing gusty northwest winds throughout the state on Sunday, leading to thousands of power outages, predominantly in Aroostook and Penobscot counties.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Frontal system moved over New England on Sunday, April 20th, before becoming stationary across central Maine. Good pressure gradient developed over Maine as a result of this system strengthening, along with dry air aloft, causing gusty northwest winds throughout the state on Sunday, leading to thousands of power outages, predominantly in Aroostook and Penobscot counties. These winds, alongside low dew points and relative humidity, also lead to fire weather concerns across the north and the coastal regions. As powerlines knocked over, sparks caused various grass fires throughout northern and central Maine. Winds in the north and east began to gust in the morning hours, gradually increasing to the south by afternoon time of the 20th. Wind speeds throughout the region gradually diminished during the evening once daytime heating ceased.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 20, 7:38 AM EST, 22 minutes earlier.
Area forecast discussion, Apr 20, 7:38 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
838 AM EDT Sun Apr 20 2025
.SYNOPSIS...
Low pressure will strengthen over the Canadian Maritimes today.
High pressure builds in for Monday. A low pressure system passes
through the area Tuesday. High pressure builds in for Wednesday
and Thursday. A frontal system approaches for Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
8:38AM UPDATE...At the request of the Maine Forest Service we
have hoisted a Red Flag Warning for Eastern Penobscot Bay Coast
due to developing critical fire weather conditions. We have also
issued an SPS for the Greater Bangor Area into Downeast Maine
due to Elevated Fire Weather concerns. NW winds will continue to
increase across the area today as the 925mb (~5kft) winds
increase and daytime heating allows for mixing. NW winds may
gust 45-55mph at times across the area. We have already received
reports of power outages due to tree damage. Minor tweaks to
the ongoing forecast but overall remains on track.
Previous Discussion...
A low pressure system is tracking northeastward from northern
Quebec into Labrador this morning. This system is dragging a
secondary cold front through northern Maine at this time. This
will bring the threat of rain and snow showers over the northern
half of the area early this morning. Webcams over eastern
Quebec have shown snow falling over higher terrain.
Behind the front, winds will rapidly pick up after daybreak.
This will be due to the low pressure strengthening over Labrador
and high pressure over the Great Lakes. Model soundings
continue to indicate favorable mixing, and strong top of mixed
layer wind gusts. Currently forecasting wind gusts 45-55 mph for
most of the area this afternoon. Not out of the question that
there could be some even higher wind gusts over the higher
terrain. The deep mixing will also bring dew points downward
today. Relative humidity values will drop below 30 percent for
much of the area, especially near Bangor and Downeast due to
downsloping. Please see the fire weather section for more
details. In addition, cold air advection will result in
temperatures steady or even falling a few degrees from current
levels.
Winds will begin to diminish this evening as daytime heating is
lost and high pressure builds in from the west. With mostly
clear skies, felt confident enough to go a bit below low
temperature guidance tonight. That said, winds will remain
strong enough to prevent full decoupling. Lows tonight will be
in the 20s in the North Woods, and lower 30s elsewhere.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday...
Quiet day with high pressure moving overhead late in the day.
Good amount of sunshine and warmer, with highs in the low to mid
50s and mid to upper 50s south.
Monday Night through Tuesday Night...
Next system approaches from the west Monday night with
thickening and lowering clouds, and precipitation developing
from west to east toward dawn Tuesday. Will take some time to
moisten low levels to allow precip to reach the ground. For most
places, look for rain beginning late Monday night or early
Tuesday, and continuing intermittently Tuesday, tapering off
Tuesday night. This system moving from west to east doesn't have
much amplitude and won't be tapping into that much moisture from
the south, and precip totals look generally around a quarter
inch. The initial weak surface low approaching from the west
will weaken as a new surface low takes over in the northern Gulf
of Maine. This will keep winds pretty tame with this system and
prevent much of a push of warm air from the south. That said,
enough warm air that everywhere will be rain except perhaps at
the very beginning around dawn Tuesday in far NE Maine, and even
there, it should quickly change to rain. Some higher elevations
could get a bit of snow accumulation, but this should be above
the elevation of our roads. Undercut high temperatures a bit for
the day Tuesday and went with highs in the low to mid 40s, as
this is the sort of pattern where surface temps tend to stay
cool longer than most models have thanks to a lack of any strong
low level southerly push with the new surface low developing in
the northeast Gulf of Maine. Will need to keep an eye out for
some fog mainly Downeast Tuesday night. Drier air begins to work
in from west to east late Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Warming trend likely Wednesday and Thursday as high pressure
slowly builds in from the west. Highs around 60 possible
Thursday/Friday. Next rain chance is late Friday into the
weekend, though model agreement falls apart significantly for
timing and amplitude of any weather systems.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: Mainly VFR through the day today. W-NW winds 5-10
kts through 08-09z, increasing to 10-20 kts, with gusts to 30
kts early this morning. NW winds 25-35 kts, gusting 40-50 kts
this afternoon.
VFR at all terminals tonight. NW winds 20-25 kts, gusting 35-45
kts this evening. Diminishing to 5-15 kts with gusts to 20 kts
late. LLWS possible this evening, but not enough confidence to
include in TAFs at this time.
SHORT TERM:
Mon through Mon night...VFR. NW winds 5-15kt becoming light. MVFR
possible very late Mon night as rain develops from west to east
toward 12z Tue.
Tue...MVFR/IFR. Periods of light rain. S-SE winds 5-15kt. LLWS
possible Tuesday morning in SE flow ahead of the low.
Tue night...MVFR/IFR in possible rain trending VFR from SW to
NE. Light winds.
Wed through Thu...Mainly VFR. NW/W wind 5-10kt.
&&
.MARINE...
NEAR TERM: A Gale Warning is in effect for today over the outer
waters. Wind gusts to 35-40 kts are expected. Wind gusts are
expected to stay below gale force on the intra coastal waters,
though a few isolated gusts could approach 34 kts. Wave heights
will be 5 to 8 feet through today. Winds will diminish to Small
Craft Advisory levels on all waters by this evening. Conditions
will likely subside below SCA criteria by daybreak Monday.
SHORT TERM: Potential for low end small craft winds returns Tuesday,
but otherwise, winds below small craft levels through Thursday.
Seas 3 to 5 feet Sunday Tuesday day, otherwise 2 to 3 feet.
Possible marine fog Tuesday night.
&&
.FIRE WEATHER...
Dry and windy day is expected today across the area behind a
departing storm system. Northwest winds will become gusty in the
morning and last into the early evening hours. This is expected
to be a decent mixing day with widespread gusts 45-55 mph
across the area with isolated higher gusts up to 60 mph. The
strongest winds will be from the Moosehead Region to Baxter
State Park to Northeast Aroostook County along the Longfellow
Mtns. In the afternoon as the mixing height reaches ~5kft the
relative humidity will drop significantly especially Downeast.
Expecting 30-40 percent minimum RHs across the north from
Moosehead Region to NE Aroostook. Downslope winds will result in
25-30 percent minimum RHs for the Central Highlands, Bangor
Region to Downeast Coast. Temperatures will be on the cooler
side across the northern 1/2 of the area in the low to mid 40s.
Downeast and Bangor Region expecting 48-52F for highs given the
downslope winds. Overall, fire weather concerns are targeted on
the Downeast Coast inland to the Route 6 corridor thanks to the
very low RHs.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory until 6 PM EDT this evening for MEZ001>006-010-
011-015>017-029>032.
Red Flag Warning until 6 PM EDT this evening for MEZ114.
MARINE...Gale Warning until 4 PM EDT this afternoon for ANZ050-051.
Small Craft Advisory until 11 PM EDT this evening for ANZ052.
&&
Near Term...Clark/Sinko
Short Term...Foisy
Long Term...Foisy
Aviation...Clark/Sinko/Foisy
Marine...Clark/Sinko/Foisy
Fire Weather...FoisyHazardous weather outlook, Apr 20, 7:24 AM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
824 AM EDT Sun Apr 20 2025
MEZ001>006-010-011-015-017-030>032-211230-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Central Washington-Coastal Washington-Southern Piscataquis-
Northern Washington-
824 AM EDT Sun Apr 20 2025
...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
EDT THIS EVENING...
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ016-029-211230-
Interior Hancock-Coastal Hancock-
824 AM EDT Sun Apr 20 2025
...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
EDT THIS EVENING...
This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Red Flag Warning.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-211230-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
824 AM EDT Sun Apr 20 2025
...GALE WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-211230-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
824 AM EDT Sun Apr 20 2025
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Apr 20, 5:05 AM EST, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
605 AM EDT Sun Apr 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 AM Non-Tstm Wnd Dmg 3 SSW Etna 44.78N 69.14W
04/20/2025 Penobscot ME 911 Call Center
Large tree down in the road at W Plymouth Rd
and Stone Ridge Dr.
&&Special weather statement, Apr 20, 7:19 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Caribou ME
819 AM EDT Sun Apr 20 2025
MEZ015>017-029-030-202215-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, Princeton, Ellsworth, Bar Harbor, Bucksport, Orland,
Castine, Eastport, Perry, Machias, and Cherryfield
819 AM EDT Sun Apr 20 2025
...Elevated Fire Weather Danger Predicted Today...
A very dry air mass over the area and strong gusty northwest winds
will combine with dead and dry fuels such as grass, leaves, and
twigs to create the potential for uncontrolled fire spread across
the Greater Bangor Region and Downeast Maine today. This
afternoon, relative humidities will decrease to low levels between
25 to 30 percent. At the same time, winds between 15 to 25 mph
with frequent gusts up to 50 mph will continue to dry fuels and
increase fire spread potential. Wind gusts are expected to
diminish later this evening with increasing relative humidity
values.
Extra caution should be taken to prevent wildfires. Always
consult with fire officials before engaging in any open
burning activities and comply with all applicable laws and
regulations. Never leave an open fire unattended and always
extinguish campfires completely before leaving.
Sinko
High Wind, Southern Penobscot
- When
- April 20, 8:00 AM EST to 8:00 PM EST
- Where
- Southern Penobscot forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Sustained winds at Bangor Int. Airport ASOS measured roughly 25-30mph, with gusts up to 58mph measured during the afternoon. These gusts resulted in some downed trees, power lines down, and numerous power outages.
High Wind, Coastal Hancock
- When
- April 20, 8:00 AM EST to 8:00 PM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Sustained winds at Lamoine CWOP measured roughly 20-25mph, with gusts up to 60mph measured during the afternoon. These gusts resulted in some downed trees, power lines down, and numerous power outages. These damages contributed to some small brush fires in the area.
High Wind, Southeast Aroostook
- When
- April 20, 8:00 AM EST to 8:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Wind gusts around 55 mph measured in Houlton Sunday afternoon. Resulted in tree falling down on State Route road.
High Wind, Northeast Aroostook
- When
- April 20, 8:00 AM EST to 8:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Wind gusts around 56 mph measured at the Caribou airport Sunday afternoon. Resulted in multiple downed trees, powerlines, and contributed to some small brush fires.
High Wind, Northwest Aroostook
- When
- April 20, 8:00 AM EST to 8:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Wind gusts around 56 mph measured at the Frenchville airport Sunday afternoon. Resulted in multiple downed trees, powerlines, and contributed to some small brush fires.
High Wind, Northern Penobscot
- When
- April 20, 8:00 AM EST to 8:00 PM EST
- Where
- Northern Penobscot forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
ASOS station measured wind gusts up to 48 mph Sunday afternoon. Did lead to large tree falling down.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, April 20 to 21, 2025$4.8 million · EF1 · 92 events
- Tornadoes and Damaging Winds in Missouri, April 20, 20251 injured · $257,000 · EF2 · 23 events
- Rip Current in Florida, April 20, 20251 death · 1 event
- Tornado and Flash Flood in Kansas, April 20, 2025$725,000 · EF1 · 5 events
- Tornado and Damaging Winds in Arkansas, April 20, 2025$757,000 · EF1 · 3 events
- Tornadoes and Damaging Winds in Illinois, April 20, 2025$280,000 · EF1 · 17 events
- Tornadoes and Damaging Winds in Illinois, April 20, 2025$43,000 · EF1 · 23 events
- Tornadoes and Damaging Winds in Illinois, April 20, 2025EF1 · 11 events
- Tornadoes and Damaging Winds in Arkansas, April 20, 2025EF1 · 9 events
- Flash Flooding and Damaging Winds in Iowa, April 20 to 21, 202578 kt wind · 11 events
- Dense Fog in Colorado, April 20, 20252 events
- Damaging Winds in Montana, April 20 to 21, 202550 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254808, 1254812, 1255392, 1255393, 1255394, 1255396.